Indiana, 2009

Flash Flood in Indiana, August 18, 2009

August 18, 2009 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed ahead of a cold front as it approached southern Illinois and southeast Missouri from the northwest. Some of these storms produced torrential rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed ahead of a cold front as it approached southern Illinois and southeast Missouri from the northwest. Some of these storms produced torrential rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 6:03 PM CST, 1 hour earlier.

Area forecast discussion, Aug 18, 6:03 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT TUE AUG 18 2009

.UPDATE...
UPDATED PUBLIC PRODUCTS TO CATCH UP TO LATEST TRENDS AGAIN. ALSO
HAVE INCREASING CONFIDENCE FOR CONVECTION TO SHIFT NORTHWARD THROUGH
THE AREA OVERNIGHT...AS FRONT RETREATS TO THE NORTH. HAVE INCREASED
POPS IN THE NORTH OVERNIGHT TO ACCOUNT FOR THIS IDEA.

&&

.DISCUSSION... /ISSUED 300 PM CDT TUE AUG 18 2009/
CONVECTION THIS AFTERNOON LOOKS TO BE FOCUSED MAINLY ON PERIMETER OF
INSTABILITY AXIS ACROSS SE MO. WEAK SURFACE PRESSURE TROF IS ALSO
DRAPED ACROSS THAT AREA...AND EXTENDS NE ALONG THE OH RVR VALLEY.
THIS WILL LIKELY CONTINUE INTO THE LATE AFTERNOON/EARLY
EVENING...AND MORE STORMS COULD DEVELOP FURTHER NE ALONG THE SFC
BOUNDARY. WAIT TIL LAST MINUTE TO ADJUST POPS FOR EARLY
TONIGHT...BUT WILL LIKELY NEED TO CONTINUE AT LEAST SCT STORMS IN SE
MO AND ALONG THE  OH RIVER VALLEY.

ON WEDNESDAY OUR REGION WILL BE IN THE WARM SECTOR AS THE STATIONARY
BOUNDARY WASHES OUT AND A NEW FRONT DROPS SE INTO THE PLAINS. EVEN
THOUGH LOW LEVEL FORCING WILL BE LACKING...UPPER LEVEL ENERGY PICKS
UP A BIT AND TURNS MORE SWLY. WITH THIS IN MIND...KEPT SOME CHC POPS
(30 TO 40%) IN FOR WEDNESDAY AND WEDNESDAY NIGHT.

AS MENTIONED IN PREVIOUS DISCUSSION...THE BIG SHOW FOR THIS WEEK
LOOKS TO COME MAINLY THURSDAY INTO THURSDAY EVENING AS A STRONGER
COLD FRONT CROSSES THE REGION...AND POTENT MID LEVEL SHORT WAVE DIGS
SE ACROSS THE MIDWEST/GREAT LAKES REGION. THE FRONT WILL BRING
WELCOME RELIEF TO THE RECENT HUMIDITY...BUT NOT WITHOUT THE COST OF
SHOWERS AND THUNDERSTORMS. GIVEN THE TIMING AND STRENGTH OF THIS
SYSTEM...WOULD REALLY BE SURPRISED TO GET THROUGH THU/THU EVNG
WITHOUT SOME TYPE OF WATCH BOX FROM SPC.

THE FRONT COMPLETELY EXITS THE REGION FRI AM...EXPECT PRECIP TO
LINGER OVER THE EXTREME SOUTHEAST SECTIONS INTO THE FRIDAY MORNING
HOURS...THEN BE COMPLETELY GONE BY MIDDAY. STILL LOOKS LIKE A
DRY AND COOLER WEEKEND ON TAP. MAY BE SOME QUESTION OF STRATO CU
CLOUD DEVELOPMENT DURING THE DAYLIGHT HOURS...ESP SAT WITH THE H50
TROF STILL SO CLOSE/H85 CYCLONIC FLOW/COLD TEMPS ALOFT. GFS MOISTURE
TIME/HT PROGS INDICATE QUITE A BIT OF MOISTURE TRAPPED IN THE 4-6K
FT LAYER. WILL GO PARTLY SUNNY FOR NOW AS OPPOSED TO MOSTLY SUNNY.

WILL SPLIT THE DIFFERENCE BETWEEN MET/MAV MOS TEMPS IN THE NEAR
TERM. MET IS MUCH COOLER (5 TO 8 DEGREES) THAN THE MAV MOS DUE TO
MORE CLOUDS IN ITS SOLUTION. WILL STAY CLOSE TO THE MEX MOS/HPC
NUMBERS THEREAFTER.

&&

.AVIATION...
CEILINGS SHOULD BECOME VFR DURING THE AFTERNOON THROUGH AT LEAST 04Z
WEDNESDAY AT ALL TAF SITES. CONVECTION IS LIKELY TO DEVELOP IN THE
VICINITY OF THE KPAH/KEVV/KOWB TAF SITES THIS AFTERNOON AND EARLY
EVENING...SO ADDED EITHER A VICINITY MENTION OR AN ACTUAL
THUNDERSTORM IN THE CASE OF KOWB. FOR THE OVERNIGHT HOURS...ADDED
MVFR VISIBILITIES TO EACH TAF SITE THROUGH AROUND 15Z WEDNESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

UPDATE.......DRS
DISCUSSION...MEFFERT
AVIATION.....SMITH
Hazardous weather outlook, Aug 18, 2:24 AM CST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
324 AM CDT TUE AUG 18 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-190830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
324 AM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE HEARTLAND TODAY AND TONIGHT
AS A FRONT SLOWLY APPROACHES FROM THE NORTHWEST. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH MIDDAY
FRIDAY...WITH RAIN MOSTLY LIKELY DURING THE AFTERNOON AND EARLY
EVENING HOURS.

THE BEST CHANCES FOR WIDESPREAD THUNDERSTORM COVERAGE DURING THIS
PERIOD WILL BE THURSDAY AFTERNOON AND NIGHT. AT THIS TIME...SEVERE
WEATHER CANNOT BE RULED OUT FOR THESE TIME PERIODS...WITH LOCALLY
DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY HAZARDS.

OVERALL FLOODING POTENTIAL WILL BE LOW WITH THE THUNDERSTORMS THIS
WEEK. HOWEVER...TORRENTIAL DOWNPOURS FROM ISOLATED SHOWERS AND
THUNDERSTORMS MAY PRODUCE ISOLATED RAINFALL AMOUNTS IN EXCESS OF
AN INCH IN LESS THAN AN HOUR...WHICH MAY CAUSE BRIEF PONDING ON
ROADWAYS AND FILL SMALL STREAMS AND DITCHES TO BANK FULL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY
BE NEEDED ON THURSDAY.

JP

The radar

The Evansville,IN radar (KVWX), 41 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Warrick

When
August 18, 7:03 PM CST to 9:30 PM CST
Where
Warrick County, 1.29 mi WNW of Paradise to 0.57 mi NE of Newburgh
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.990, -87.400

Flash flooding was reported along a few roads, including Highways 66 and 261. Water was up to vehicle doors on Highway 66. Three vehicles were stranded in high water on Highway 261 just outside Newburgh. One vehicle was stranded at the intersection of Highways 66 and 261. The main flooded area was on Highway 261 from Highway 66 southward toward Newburgh. There was an unconfirmed report of four inches of rain in Newburgh. A trained spotter in Newburgh measured 1.99 inches in an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187490.